Elderly patients with cancer may have comorbidities, each requiring additional pharmacologic treatment. Therefore, the occurrence of pharmacokinetic (PK) and pharmacodynamic (PD) interactions is very likely, and the risk of adverse reactions (ADRs), due to the narrow therapeutic window of anticancer drugs, is increased. Drug-drug interactions (DDIs) may occur in prostate cancer patients due to inhibition by abiraterone of liver cytochrome P450 (CYP)-dependent enzymes CYP2C8 and 2D6, which are involved in the metabolism of approximately 25% of all drugs, and induction by enzalutamide of CYP3A4, 2C9 and 2C19, which metabolize up to 50% of medications. Therefore, abiraterone may increase plasma levels of CYP2D6 substrates, including amitriptyline, oxycodone and risperidone, as well as of CYP2C8 substrates including amiodarone and carbamazepine. Since enzalutamide is extensively metabolized by CYP2C8, its plasma levels are likely to be raised if coadministered with strong CYP2C8 inhibitors such as gemfibrozil or pioglitazone. Inducers of CYP2C8 (i.e., rifampin) may reduce the effectiveness of enzalutamide and hence should be avoided. Enzalutamide may decrease plasma levels of CYP3A4, 2C9 and 2C19 substrates including disopiramide, quetiapine, quinidine and warfarin. Growing awareness of the importance of DDIs in cancer patients is now reflected in the variety of web-based sources offering information and guidance. However, the evaluation of the clinical relevance of DDIs is the result of a comprehensive evaluation of many factors, including therapeutic index, amplitude of therapeutic range and presence of comorbidities, requiring a specific expertise in clinical pharmacology.
Keywords: Abiraterone; CYP450; Drug-drug interactions; Enzalutamide; Metabolic clearance; Prostate cancer.
Copyright © 2017 Elsevier Ltd. All rights reserved.